Tennessee, 2003

Flooding in Tennessee, May 12, 2003

May 12, 2003 · NWS MEG · 2 events in 2 counties and zones

The Tennessee River was unseasonably high which produced flooding in both Decatur and Hardin counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The Tennessee River was unseasonably high which produced flooding in both Decatur and Hardin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 12, 12:47 AM CST, 7 hours 13 minutes earlier.

Area forecast discussion, May 12, 12:47 AM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
147 AM CDT MON MAY 12 2003

FINALLY...A QUIET NIGHT...WITH THE CLOSEST CONVECTION OVER SOUTHERN
GEORGIA...AND MOVING AWAY FROM US. FRONTAL SYSTEM ALONG THE GULF
COAST...AND HIGH PRESSURE CENTERED OVER THE GREAT PLAINS.

WEATHER TODAY AND TONIGHT WILL BE VERY QUIET...WITH ANY CLOUDS
LIMITED TO CIRRUS. TEMPERATURES WILL BE BELOW NORMAL TODAY...BUT
ONLY BY A FEW DEGREES. GUIDANCE RAN A COUPLE OF DEGREES HIGH
YESTERDAY...AND DONT SEE TODAY BEING MUCH DIFFERENT. CURRENT
FORECAST HAS THIS IN HAND. TONIGHT SHOULD BE CHILLY WITH LIGHT
WINDS...AND MAY BE THE COOLEST NIGHT WE SEE BETWEEN NOW AND OCTOBER.

LOW LEVEL FLOW BECOMES SOUTHERLY ON TUESDAY...RETURNING SOME MOISTURE
BACK TO OUR AREA. FLOW IS NOT ESPECIALLY STRONG HOWEVER. ALL MODELS
TRY TO BRING AN IMPULSE SOUTHEASTWARD FROM THE GREAT PLAINS TUESDAY
NIGHT. VERTICAL MOTION FIELDS ARE CONSISTENT WITH A MCS TRACKING FROM
KANSAS THROUGH ARKANSAS INTO MISSISSIPPI OVERNIGHT TUESDAY NIGHT INTO
WEDNESDAY MORNING. THIS FEATURE SHOWS UP IN ALL MODELS THAT GO OUT TO
60 HOURS THIS MORNING. SUSPECT GFS IS STILL HAVING FEEDBACK
PROBLEMS...PER PMDHMD...SO WILL DISCOUNT THE VERY HEAVY RAINFALL
AMOUNTS FOR NOW. ANY SEVERE WEATHER THREAT WOULD BE MAINLY HAIL FROM
ELEVATED STORMS. SURFACE AND BL LIFTED INDICES ARE NOT PARTICULARLY
IMPRESSIVE...STAYING ABOVE ZERO. OLD RULE OF THUMB HERE FOR WARM
SEASON IS TO BEWARE OF NW FLOW EVENTS. CURRENT FORECAST HAS CHANCE
POPS IN FOR TUESDAY NIGHT...AND PLAN TO LEAVE THEM IN UNTIL SITUATION
AND POTENTIAL TRACK BECOME A LITTLE BETTER DEFINED.

FLOW REMAINS MAINLY OUT OF THE NORTHWEST FOR MUCH OF THE WORK-WEEK...
SO WILL HAVE TO KEEP AN EYE ON EACH IMPULSE MOVING THROUGH. CANNOT
SEE MAKING MUCH IN THE WAY OF CHANGES TO THE EXTENDED PORTION OF THE
FORECAST FOR THIS RUN. CLOUD FORECAST FOR THE EXTENDED MAY BE A
LITTLE OVERDONE...TOO PESSIMISTIC...BUT NO STRONG EVIDENCE TO
OVERTURN...SO WILL LEAVE IT THERE.

.MEG...NONE.

WAGNER
Hazardous weather outlook, May 12, 3:31 AM CST, 4 hours 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY AND AGAIN
FRIDAY NIGHT AND SATURDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN
ACROSS THE MID-SOUTH WITH SOME OF THESE THUNDERSTORMS...AS EARLY AS
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hardin

When
May 12, 8:00 AM CST to 10:00 PM CST
Where
Hardin forecast zone
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Flood, Decatur

When
May 12, 8:00 AM CST to 10:00 PM CST
Where
Decatur forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357176, 5357177.